Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 133, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 6, 2003, 7:24 PM CDT for Madison County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 7:24 PM CDT (00:24 UTC)
- Expired
- May 6, 2003, 8:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4325 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
066
WFUS54 KJAN 070024
TORJAN
MSC089-070110-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
MADISON COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 810 PM CDT
* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 5 MILES SOUTHWEST OF FLORA...OR ABOUT 12 MILES NORTH OF
CLINTON...MOVING NORTHEAST AT 20 MPH.
* THE TORNADO IS EXPECTED TO...
BE NEAR FLORA AT 730 PM CDT
BE NEAR CANTON AT 810 PM CDT
LAT...LON 3256 9043 3251 9043 3250 9019 3272 8979
3274 9000
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 6, 3:20 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 6, 3:20 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE MAY 06 2003
FORECAST CONCERNS CONTINUE TO BE THUNDERSTORM DEVELOPMENT AND ANY
SEVERE WX/FLOODING RISK OVER NRN PORTIONS OF THE FORECAST AREA FOR
TONIGHT AND WEDNESDAY. DRY WEATHER THURSDAY AND FRIDAY COMES TO AN
END SATURDAY NIGHT THROUGH EARLY MONDAY WITH A POTENT PLAINS TROUGH
FINALLY DRIVING A SHALLOW COOL FRONT INTO THE REGION.
DECENT SUBTROPICAL JET AXIS FROM CENTRAL TX TO THE TN VALLEY LIFTING
SLOWLY NWD ON LATEST WATER VAPOR IMAGERY LOOP. AN IMPULSE IN THIS
FLOW MOVING INTO ERN TX SHOULD CLIP THE MS DELTA WITH ANOTHER ROUND
OF FAST MOVING STRONG TSRA THIS EVENING THAT SHOULD END BEFORE 2 AM.
CURRENT FOCUS FOR THESE STORMS HAS LIFTED N OF THE CWFA HOWEVER SOME
BACK-BUILDING POSSIBLE FROM AL IF RUC MODELS ARE WORTH ANYTHING. 18Z
RAOBS KEEPING GOOD CAP IN TACT ALONG THE COAST WITH RUC KEEPING
INHIBITION OF 50-100J/KG W AND SRN MS. WARMING ALOFT HAS HELPED TO
BUILD A SUBSTANTIAL CAP ACROSS THE LOWER MS VALLEY WHICH IS FAIRLY
TYPICAL DURING THE MONTH OF MAY. WHILE AIRMASS STILL VERY MOIST(PWAT
NEAR 1.8-2.0)...THE LACK OF LOW LEVEL MOISTURE CONVERGENCE NOT
HELPING TO SUPPORT VERTICAL MOTION. BEST UPPER DIVERGENCE ALONG THE
SUBTROPICAL JET EXITS THE AREA TONIGHT MEANING EVEN LESS SUPPORT FOR
CONVECTION ON WEDNESDAY. IN ADDITION...850MB FLOW WEAKENING AFTER
MIDNIGHT TONIGHT WHILE VEERING TO A WSW DIRECTION.
SINCE WE HAVE HAD A DECENT BREAK IN HEAVY RAINS OVER N MS FOR PAST
12-15 HOURS...AND ABSENCE OF A FOCUSING FACTOR...HAVE OPTED TO DROP
FLASH FLOOD WATCH FOR NOW. AM INCLINED TO GO WITH <10% POPS SOUTH OF
HIGHWAY 84...AND KEEP 20% ALONG I-20 TONIGHT. WILL GRADUALLY DECREASE
RAIN CHANCES THROUGH WEDNESDAY NIGHT BEFORE COMPLETE REMOVAL ON
THURSDAY WHEN RISING MID LEVEL HEIGHT FIELD SHOULD CAN ANY REMAINING
VERTICAL MOTION POTENTIAL. K INDEX PROGS FROM AVN/GFS PRETTY MUCH
SUPPORT THESE TRENDS WITH VALUES DROPPING BELOW 20.
IN THE EXTENDED...500MB HEIGHT RISES THAT BEGIN THURSDAY CONTINUE
INTO FRIDAY WITH ADDED 30-50M YIELDING 590DM+ AND RESULTING 90F MAX
TEMPERATURES. ON SATURDAY...MEDIUM RANGE MODELS EJECTING ANOTHER
STRONG TROF THROUGH THE CENTRAL PLAINS TO THE OHIO VALLEY WHICH
FLATTENS THE GULF OF MEXICO MID LEVEL RIDGING LONG ENOUGH FOR A
SURFACE FRONT TO DROP THROUGH TO THE GULF COAST ON SUNDAY. UKMET/GFS
BEST IN DEPICTING THESE EVENTS SO WILL INTRODUCE CHANCE OF TSRA FOR
SECOND HALF OF WEEKEND WITH SLIGHTLY COOLER/DRIER AIR EXPECTED FOR
MONDAY/TUESDAY.
JAN BB 072/089 072/090 067 40222
BBBTB 091/067 089/067 089/067 085/062 083 10000345540
MEI BB 070/089 071/090 067 40222
BBBTB 091/067 089/067 089/067 085/062 083 10000345540
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.Hazardous weather outlook, May 6, 3:03 PM CDT, 4 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 303 PM CDT TUE MAY 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 6 PM WEDNESDAY GENERALLY ALONG...AND NORTH OF A LINE FROM CROSSETT ARKANSAS...TO LEXINGTON AND COLUMBUS MISSISSIPPI. THIS INCLUDES THE CLEVELAND...GREENVILLE...GREENWOOD...GRENADA...AND COLUMBUS AREAS. THE MAIN RISKS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR...AND HAIL THREE QUARTERS OF AN INCH OR LARGER. SOUTH OF THIS AREA...AND NORTH OF A WINNSBORO LOUISIANA...TO HAZLEHURST AND QUITMAN MISSISSIPPI LINE...NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE ATMOSPHERE ACROSS THE REGION REMAINS VERY MOIST AND HIGHLY UNSTABLE. WITH SEVERAL UPPER-ATMOSPHERIC DISTURBANCES EXPECTED TO MOVE THROUGH THE AREA...SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING THE HEAT OF THE DAY. EVEN THOUGH OUR ATMOSPHERE IS VERY UNSTABLE...A LAYER OF WARMER AIR...ABOUT 5000 FEET ABOVE THE EARTHS SURFACE...WILL KEEP MANY THUNDERSTORMS FROM DEVELOPING. AN OVERALL LACK OF STRONG FORCING MECHANISMS WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT OVER MUCH OF THE REGION. THE EXCEPTION COULD BE OVER NORTH MISSISSIPPI...WHERE OUTFLOW BOUNDARIES FROM THE THUNDERSTORM ACTIVITY MONDAY NIGHT AND TUESDAY MORNING COULD PROVIDE ADDITIONAL VERTICAL MOTION TO AID IN SEVERE THUNDERSTORM DEVELOPMENT. LITTLE CHANGE IN THE OVERALL AIRMASS IS EXPECTED WEDNESDAY...AS WEAK DISTURBANCES CONTINUE MOVING THROUGH A MOIST AND UNSTABLE AIRMASS. THIS SHOULD LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON. ...FLOODING... HEAVY RAINFALL COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS GENERALLY ALONG AND NORTH OF A TALLULAH LOUISIANA...TO RIDGELAND AND DEKALB MISSISSIPPI LINE THROUGH 6 PM WEDNESDAY. WITH A WARM...MOIST...AND UNSTABLE AIRMASS...ISOLATED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME. SINCE THESE AMOUNTS ARE EXPECTED TO BE QUITE ISOLATED...ONLY BRIEF PONDING OF WATER IN LOW-LYING SPOTS AND AREA ROADWAYS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SATURDAY AND SUNDAY. AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY. THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA SATURDAY AND SUNDAY. IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT LOCATION...TIMING...AND TYPE OF WEATHER. LATER FORECASTS WILL BETTER REFINE THESE PARAMETERS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH 6 PM WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 28 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 45 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 44 min |
| May 6, 7:59 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 46 min |
| May 6, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 6, 8:07 PM CDT | Tornado Warning | JAN | Madison | 58 min |
| May 6, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 61 min |
| May 6, 8:42 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 28 min |
| May 6, 8:44 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 8:59 PM CDT | Tornado Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 9:14 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 31 min |
| May 7, 5:59 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 31 min |
| May 7, 6:10 AM CDT | Flash Flood Warning | JAN | Bolivar | 3 hr |
| May 7, 6:30 AM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 45 min |
| May 7, 6:31 AM CDT | Tornado Warning | JAN | 44 min | |
| May 7, 7:04 AM CDT | Flash Flood Warning | JAN | Sunflower | 2 hr |
| May 7, 7:58 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 47 min |
| May 7, 8:17 AM CDT | Tornado Warning | JAN | Issaquena, Warren | 43 min |
| May 7, 8:48 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| May 7, 9:39 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 61 min |
| May 7, 9:52 AM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 58 min |
| May 7, 10:02 AM CDT | Tornado Warning | JAN | Clay | 38 min |
| May 7, 10:20 AM CDT | Tornado Warning | JAN | Humphreys | 60 min |
| May 7, 10:24 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| May 7, 10:48 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 32 min |
| May 7, 11:33 AM CDT | Tornado Warning | JAN | Issaquena | 27 min |
| May 7, 11:48 AM CDT | Tornado Warning | JAN | Sharkey | 32 min |
| May 7, 12:11 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 59 min |
| May 7, 2:23 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 57 min |
| May 7, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| May 7, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 61 min |
| May 7, 3:06 PM CDT | Tornado Warning | JAN | Newton, Scott | 44 min |
| May 7, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 56 min |
| May 7, 3:49 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 7, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 21 min |
| May 7, 4:05 PM CDT | Flash Flood Warning | JAN | Lauderdale | 90 min |
| May 7, 4:48 PM CDT | Tornado Warning | JAN | Lauderdale | 22 min |
| May 7, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.